Florida, 2007

Hail in Florida, July 17, 2007

July 17, 2007 · NWS MLB · 1 event in 1 county or zone

An isolated thunderstorm produced large hail in Okeechobee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated thunderstorm produced large hail in Okeechobee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 17, 12:50 PM EST, 4 hours earlier.

Area forecast discussion, Jul 17, 12:50 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
150 PM EDT TUE JUL 17 2007

.DISCUSSION...
CURRENTLY-TONIGHT...THE ATMOSPHERE HAS RESPONDED TO THE RELATIVELY
COOL MID LEVEL TEMPS NOTED IN PREVIOUS DISCUSSION.  SHOWERS AND
SMALL LIGHTNING STORMS DEVELOPED QUICKLY AROUND MIDDAY IN THE
TYPICAL MOISTURE CONVERGENCE ZONES NORTH AND SOUTH OF THE SURFACE
RIDGE AXIS PARKED ACROSS THE CENTRAL PENINSULA.

THIS INITIAL ACTIVITY FORMED ALONG WEAK LOW LEVEL BOUNDARIES.  AS
MORE PROMINENT BOUNDARIES INTERACT LATER THIS AFTERNOON...
PARTICULARLY THE EAST/WEST COAST BOUNDARIES...STORMS SHOULD BE MUCH
STRONGER AND I THINK THERE IS A POSSIBILITY OF ISOLATED SEVERE
STORMS.  TRADITIONALLY THIS COLLISION ZONE IS ORIENTED
NORTHEAST/SOUTHWEST FROM OUR INTERIOR NORTH AREAS TO WEST OF THE
KISSIMMEE RIVER. STEERING WINDS ARE WEAK SO THE STRONG STORMS SHOULD
PRETTY MUCH SIT IN PLACE AND COULD ALSO PRODUCE SOME HEAVY RAIN
TOTALS.  HAVE INCLUDED SMALL POPS EXCEPT FOR THE SOUTHEAST THIRD OF
THE AREA.  OF COURSE THE LATE AFTERNOON COVERAGE WILL BE HIGHER.

WED...DEEP-LAYERED RIDGE ATOP THE CENTRAL PENINSULA WILL LARGELY
INHIBIT ORGANIZED CONVECTION. HOWEVER...MOISTURE SHOULD STILL BE
SUFFICIENT (PWATS NEAR 2 INCHES) TO GENERATE A FEW SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA. CLIMO-WEIGHTED MAV POPS NEAR
40 PERCENT APPEAR TOO HIGH...GIVEN THE WARM TEMPS IN THE 700-400 MB
LAYER AND WILL BE WILL UNDERCUTTING THESE VALUES. LIGHT FLOW THROUGH
THE COLUMN WILL GENERALLY RESULT IN SLOW/ERRATIC STORM MOVEMENT WITH
THE POTENTIAL FOR HEAVY RAIN AND MINOR FLOODING IN THE STRONGEST
CELLS.

THU-TUE...WEST-EAST ORIENTED RIDGE WILL REMAIN THE DOMINANT WEATHER
FEATURE THROUGH THE PERIOD. STRONGER ONSHORE FLOW SOUTH OF THE RIDGE
AXIS WILL ADVECT A DRIER AIR MASS (CURRENTLY EVIDENT ON WV IMAGERY)
ACROSS THE SOUTHERN PENINSULA. LATEST GFS/ECMWF INDICATE THAT HEIGHTS
WILL GRADUALLY LOWER THROUGH THE WEEKEND AS SUCCESSIVE VORT LOBES
DEEPEN THE PERSISTENT EASTERN TROUGH. HIGHEST RAIN CHANCES WILL
REMAIN OFF TO THE NORTH IN THE VICINITY OF THE DEEPEST MOISTURE AND
NEAR THE BASE OF THE TROUGH.

&&

.AVIATION...ACTIVITY FIRED EARLIER DUE TO SLIGHTLY COOLER TEMPS
ALOFT AND HENCE THE NORTH COAST HAS RECEIVED SOME STORMS ALREADY.
THINK THAT BOUNDARY INTERACTIONS HERE WILL KEEP A PRETTY GOOD
COVERAGE OF STORMS THROUGH LATE AFTERNOON FROM THE NORTH INTERIOR TO
KDAB.  SOUTHERN COASTAL SITES MAY HAVE VCTS THROUGH ABOUT 20Z BUT IT
LOOKS LIKE THE MAIN PRECIP CORES SHOULD STAY JUST INLAND AS SEA
BREEZE FORMED MUCH EARLIER THERE.

&&

.MARINE...SURFACE RIDGE AXIS ACROSS CENTRAL FLORIDA WILL CONTINUE TO
KEEP WINDS MOSTLY 10 KNOTS OR LESS AND SEAS 1-3 FEET.  EXPECT
ISOLATED SHOWERS AND LIGHTNING STORMS...MAINLY NEAR THE GULF STREAM.

LOW-LEVEL RIDGE AXIS WILL GENERALLY REMAIN ACROSS THE COASTAL
WATERS...RESULTING IN LIGHT WINDS AND FAVORABLE BOATING CONDITIONS
THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  93  75  92 /  20  30  10  40
MCO  76  94  75  94 /  20  40  10  30
MLB  75  90  75  90 /  20  30  10  30
VRB  75  90  75  90 /  10  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....HIRSCH
Hazardous weather outlook, Jul 17, 3:36 AM EST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
436 AM EDT TUE JUL 17 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
172100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
436 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A FEW STORMS WILL BEGIN TO FORM NEAR THE EAST COAST LATE MORNING
THROUGH EARLY AFTERNOON AS THE SEA BREEZE BECOMES ESTABLISHED.
STORM COVERAGE WILL INCREASE OVER THE INTERIOR SECTIONS AND
DECREASE NEAR THE COAST THROUGH THE MID AND LATE AFTERNOON AS THE
EAST AND WEST COAST SEA BREEZES COLLIDE AND STORMS DRIFT TOWARD
THE NORTHWEST. STORMS WILL PRODUCE FREQUENT LIGHTNING AND VERY
HEAVY DOWNPOURS. A FEW STRONGER STORMS MAY PRODUCE WIND GUSTS
AROUND 50 MPH...ESPECIALLY ACROSS THE NORTHERN INTERIOR SECTIONS
LATE THIS AFTERNOON. MOVE INDOORS AT THE FIRST SIGN OF AN
APPROACHING OR DEVELOPING THUNDERSTORM.

...FLOOD IMPACT...
STORMS TODAY WILL BE CAPABLE OF DROPPING A QUICK TWO INCHES OF
RAINFALL...RESULTING IN MINOR FLOODING OF LOW LYING AND POORLY
DRAINED AREAS. USE EXTRA CARE WHEN DRIVING IN RAIN SINCE IT IS
EASY TO LOSE CONTROL OF YOUR VEHICLE AND HYDROPLANE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

In the hours before

Special weather statement, Jul 17, 1:46 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT TUE JUL 17 2007

FLZ041-044-046-141-144-171930-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-SEMINOLE-SOUTHERN LAKE COUNTY-
246 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS AFFECTING LAKE COUNTY...NORTHWESTERN SEMINOLE
COUNTY...CENTRAL VOLUSIA COUNTY...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CENTRAL VOLUSIA COUNTY BETWEEN DELAND AND NEW
SMYRNA BEACH NEAR ROUTE 44.  OTHER STRONG STORMS WERE IN SOUTH LAKE
COUNTY AND WESTERN SEMINOLE COUNTY.  ALL THE STORMS ARE MOVING
SLOWLY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL OF 2 TO 3 INCHES WILL TEMPORARILY REDUCE
VISIBILITY AND PRODUCE PONDING OF WATER ON ROADWAYS. SEEK SHELTER INDOORS
UNTIL THESE STORMS PASS.

RL
Special weather statement, Jul 17, 2:32 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
332 PM EDT TUE JUL 17 2007

FLZ141-172015-
COASTAL VOLUSIA COUNTY-
332 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL VOLUSIA COUNTY...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR DELTONA OR ABOUT 10 MILES SOUTHWEST OF LAKE
ASHBY...SHOWING LITTLE MOVEMENT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
Special weather statement, Jul 17, 4:37 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT TUE JUL 17 2007

FLZ058-059-172215-
OKEECHOBEE-ST. LUCIE-
537 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS ALONG THE OKEECHOBEE SAINT LUCIE COUNTY
BORDER...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 8 MILES NORTHEAST OF FOUR SEASONS ESTATES...MOVING WEST
AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY

The radar

The Melbourne radar (KMLB), 85 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Okeechobee

When
July 17, 4:50 PM EST to 5:00 PM EST
Where
Okeechobee County, 10 mi NE of Okeechobee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.352, -80.715

A trained spotter observed quarter size hail for about 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52106.